Ask an expert
Question

11 Aug 2008

alcohol abuse

Dear Doc

I hope you can help me. My husband retired recently, and I have noticed that he has been drinking more than usual. I suppose it is an adjustment for him.
He is on blood pressure meds, and also cholesterol med, which is both controlled. He does not smoke and is very fit 59 yrs.
He does not get drunk, but if he drinks during the day at intervals, and also after supper, it could be as much as 6-7 glasses.
I have spoken to him about this, but it is almost as if he is in denial about this problem. I am just afraid that it will get worse.

I am afraid of the damage it can cause to his liver if this carries on.
Please reply with what the dangers of this kind of drinking can do to his system. Maybe if he hears it from an expert, he will sit up and take notice.
Also he had a problem with depression about 3 yrs ago, and it was also linked to alcohol (I think) We have a medical aid, so going to see a professional would not be a problem.

Please help
Answer 413 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Dear Worried
It is indeed a huge adjustment to retire - and not uncommon for people to get depressed. People often use drugs or alchohol as self medication to feel better, and before you know it you could be drinking too much. Experts suggest that intake should be limited to no more than an average of two drinks daily for women and three drinks a day for men with 2 alcohol free days per week. A drink is regarded as 125ml of wine; 300ml of beer; or 20ml of spirits. Maybe he needs to evaluate himself for depression - see http://drhansdreyer.com/questionnaire.php
For info on alcohol misuse see: http://www.answers.com/topic/alcohol-consumption-and-health
Dr Bets
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.